My hospital uses Lexicomp, linked from the MAR. There's a great link for "pt ed" which has great info at the layperson level. I'll print it out if the pt/family member has many questions or it's a new med.
I typically just hit the main points... your instructors have their standards, but in real life? There's no way a pt is going to remember the entire drug commercial list o' side effects.
I do keep the pt's specific condition in mind -- for example, metoprolol is sometimes given for HTN, sometimes given for rate control, sometimes to prevent ventricular remodeling post MI... Also, parameters: I have seen orders to hold metoprolol for a SBP<80, if the cardiologist feels the benefit is greater than the risk of low BP. In such situations, a pt may see 90/60 and be VERY concerned.
If it's a new med, obviously I'm going to talk about side effects more than if the pt has been on it for decades. Again, I stick to the major ones. -- particularly ones that could make it difficult for the pt to adhere to the med. So in the case of metoprolol, they may feel lightheaded as their body adjusts to lower BP -- this is often temporary, but the pt should rise carefully/slowly so they don't collapse. Diarrhea with metformin can be a concern for the pt as well. And then I encourage them that if they experience any intolerable side effects -- **tell their provider!!** Lots of times they'll try a different med or a different dose or schedule -- something that would achieve the desired effects but not make them miserable. If they say nothing but stop taking the med, the pt's health is at risk AND the provider doesn't know.
Years ago in subacute, I had a pt who was on a sizable amount of Lasix.... and she hated her KCl supplements!! So much so that she was cheeking them (the giant tabs) and then hiding them in her eyeglass case. When I realized this we had a chat about WHY the KCl was important, and about alternatives. She really just had a difficult time swallowing them...and breaking them in half wasn't much easier. The NP switched her to the powder packets which she was able to tolerate mixed in a bite of applesauce, followed by juice or a cracker to cleanse her palate. Had she been at home and continuing to skip it, she could well have developed severe hypokalemia and arrested.
This will get easier with practice!!!
In the meantime, have you asked your instructor for pointers? That would show proactivity and the desire to improve, vs waiting for critique. During downtime, perhaps you could ask the staff nurses or a pharmacist what resources they have available for med education too.